The primary reason a patient would be placed on digoxin is for the increase of heart muscle contractility

ORIGINIAL TOPIC FOR DISCUSSION: For this discussion, I want to talk about a patient I cared for on a cardiac stepdown unit. The patient was a 77-year-old female admitted with Congestive Heart Failure, and a past medical history of an Acute MI, four to six months prior to admission date. She had been taking Lasix 40mg po BID and Cardizem 30 mg TID.
In report, I heard that her last O2 saturation was 77% on 3 liters via nasal cannula. Vital signs- afebrile, HR 108, RR 22, BP 148/88. She had an IV of D5W at KVO, the EKG was done and it showed Sinus Tachycardia with PVCs.
By the time I got out of report, labs were on the chart, cardiac enzymes were negative, BNP 200, Na 140, K 2.0. Also ABGs were drawn and showed a pH of 7.32, paO2 =55, CO2=48.
After report I went ahead and started my assessment. She was resting comfortably, but as she talked she did get short of breath. She complained it felt like her heart was beating too fast. I checked orders. I noticed there were new orders to be carried out. She was ordered Digoxin 0.5mg IVP now, that was to be followed up in 6 hours with an additional Dig 0.25mg IV. Then in six hours from that time another Dig 0.125 mg IV then she was to be on a daily dose of Dig 0.25 mg IV.
Tell me what would you do in this situation based on what little assessment data I gave you. Where would you go from here? What would you do from this point in time?

*all the below discussions are based on the above discussion topic.. you will be responding to each individual discussion, adding informative information to further the discussion

Discussion 1
We have a 77 year-old-female that was admitted for CHF and is currently taking 40mg of Lasix BID and Cardizem 30 mg TID. Her HR is 108 and she complains that her heart is beating too fast. She is also short of breath while talking.
In this scenario, the first thing I noticed was her 02 saturations of 77%. At this level, she is hypoxic which is defined as a reduction of oxygen supply at the tissue level. According to her ABG results she has hypoxemia which is defined as a condition or state where there is low arterial oxygen supply. A normal pa02 is between 80 and 100. Her C02 is also very elevated and indicates she is retaining C02. Low levels of oxygen, high levels of carbon dioxide and increasing acidity of the blood can cause confusion and sleepiness. Eventually, the brain and heart malfunction, resulting in arrhythmias and unconsciousness. Without this being corrected it can lead to respiratory failure and ultimately death (Gehlbach, B.)
The next pertinent thing is her potassium level which is critically low. A normal serum potassium level is 3.5 to 5 and hers is 2.0. Potassium is one of the crucial, primary electrolyte’s and is needed for all cells to function. It is necessary for muscle and nerve cell functioning and more importantly those of the muscle cells in the heart. There are various symptoms of hypokalemia and include arrhythmias, shallow respirations, weakness, fatigue, palpitations, delirium, anxiety, hypotension, thirst and coma (Mona M. 2015). Severe hypokalemia is defined as serum potassium under 2.5. At a level of 2.0 it can ultimately lead to death (Medical-Dictionary). Hypokalemia can cause dysrhythmias of the heart and in this scenario, along with her respiratory acidosis, I believe that could be the cause of her tachycardia.
I would do a quick assessment and obtain current vital signs. I would not give the digoxin. According to our book on page 403, the most dangerous adverse effect of digoxin is its ability to create dysrhythmias, particularly in patients who have hypokalemia (Alexander J. 2015).   Depending on her current oxygen saturations, her level of conciseness and overall condition, I would either call the doctor asap or call a rapid response. The patient’s potassium level and 02 saturations indicate that she needs critical help right away.

Discussion 2
The primary reason a patient would be placed on digoxin is for the increase of heart muscle contractility. This is the drug of choice to treat atrial fibrillation in patients. Witch, our patient here has this and was put on the drug of digoxin to help with this (Ahmed, A., Young, J. B., & Gheorghiade, M. (2007). With the patient reporting that her heart feels like it is beating too fast we check the chart and see that there are new orders for digoxin and it would need to be initiated per doctor’s orders. The patient is also stating she is short of breath at this point her last oxygen situation was at seventy-seven percent on three liters via nasal cannula. This is something that should be addressed right away due to the oxygen level is extremely low and oxygen cannot be exchanged properly in the body with it being that low. The brain can not function correctly on that low of oxygen either. This can cause confusion and respiratory distress. It may even be appropriate to place the patient on high flow oxygen via a nonrebreather mask until the levels have reached an above ninety level and then reintroduce the nasal cannula at a rate that her oxygen can maintain above a ninety percent. With a patient with PVC’s (pulmonary vascular capacitance (Cheng, X., He, J., Liu, Z., Gu, Q., Ni, X., Zhao, Z., . . . Xiong, C. (2016). I would consider placing the patient on a telemetry unit to monitor the patient’s heart rhythms and what exactly is going on with it. Since this patient is having a lot of different things going on with the heart and the fact that they are on digoxin it should be monitored and documented on how the medication is working and how the rhythm of the heart changes with the treatment given. From this point forward I would follow the doctor’s orders and continue to monitor the patient and how the medication changes are affecting the patient and the heart rhythm of the patient. I would continue to educate the patient on congestive heart failure and the risks of having another MI such as the one that the patient had previously. I would provide education on the new medication and any changes to the current medication the patient is taking. One of the main nursing roles is to provide emotional support and teach self-care to patients (Hamner, J. B. (2005). Providing support and education can help prevent something from going wrong or the patient not understanding the importance of monitoring such a strong medication. The nurse should always provide teaching when the opportunity arises.

Discussion 3:
Where I would go from here, hypokalemia is when your potassium level is low. The normal levels for potassium are from 3.5-5. Hypokalemia is a common electrolyte imbalance with potentially life-threatening consequences because symptoms can affect virtually all body systems. Complications of hypokalemia can include shock, cardiac dysrhythmias, and sudden cardiac death. Decreased potassium can be caused by decreased intake, transcellular shifts, non-renal loss, and renal loss. Situations that lead to this are anorexia, fad diets, long periods without oral intake, and prolonged IV therapy without potassium. With this data that’s given to me, this patient is on Lasix 40 mg BID but is not on potassium. Lasix works by removing fluid from the body by increasing the production of urine in the kidneys, which in this patient it looks like Lasix is removing potassium from their body from the increase of urine. CHF patients are usually on a diuretic. When a patient is taking a water pill and not on any supplement for potassium, hypokalemia is at risk. So with the data that’s been given, I would have the patient sit up and continue oxygen and  call the Doctor, report sxs and labs and I would recommend holding the Digoxin 0.5mg IVP and ordering potassium IV and  to check CMP and serum digoxin levels and continue to monitor patients vitals. When giving potassium through an IV, it must be administered very slowly to avoid serious heart problems and to avoid irritating the blood vessel. Rapid administration can be dangerous when a rapid increase of serum potassium levels are being given into the body, a cause of depressed cardiac muscle which can lead to life threatening dysrhythmias.
Digoxin’s primary benefit is to increase the strength of myocardial contraction. The most dangerous adverse effect of digoxin is its ability to create dysrhythmias, particularly in patients who have hypokalemia. Diuretics can cause hypokalemia and are often used to treat HF, concurrent use of digoxin and diuretics must be carefully monitored. The right level of potassium in our body is very important. Potassium is one of the most important electrolytes in the body. It is vital for the function of all of the body’s cells, tissues and organs.

find the cost of your paper

Applied Statistics and Data Analysis for Public Health

Introduction   Statistics is defined as science of applied mathematics which concerns the collecting, processing, summarizing, interpreting and presenting the data. It explains and analyses the provided data and draws….

Can you explain the difference between internal quality control and external quality assurance in a diagnostic laboratory

Provide responses to each of the questions below (approx. 250 words each). Include references when used. Your answers will relate to particular standards of proficiency and will indirectly provide some….

Gastrointestinal Stromal Tumours

Research essay on Gastrointestinal Stromal Tumours For a custom-written essay, place your order now! What We Offer • On-time delivery guarantee • PhD-level professional writers • Automatic plagiarism check • 100%….